Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 85, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 2019, 6:35 PM EDT for Beaufort County, Jasper County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2019, 6:35 PM EDT (22:35 UTC)
- Expired
- Jul 17, 2019, 6:59 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 34 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:10 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 17, 4:10 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Charleston SC 410 PM EDT Wed Jul 17 2019 .SYNOPSIS... The area will remain situated between inland low pressure and offshore high pressure into early next week. A stronger storm system could affect the area toward the middle of next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Until Sunset: Radar shows thunderstorms prevailing along the inland moving sea breeze. SPC Mesoscale Analysis continues to show MLCAPEs approaching 3,500 J/kg in some spots and DCAPEs approaching 1,200 J/kg. This could lead to some marginally severe pulse storms with damaging winds. Additionally, weak steering winds aloft are causing slow storm movements. With deep moisture in place (PWATs around 2"), very heavy rainfall is a concern with local flooding possible in low-lying and poorly drained areas. CAMs continue to be in good agreement showing the thunderstorms diminishing around sunset. Tonight: Our area will remain between Atlantic high pressure and troughing inland. Both the synoptic models and the CAMs are in good agreement showing land areas relatively dry while there is a small risk of late night showers over the coastal waters. Temperatures will remain mild. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... A slightly more active period is anticipated late week as the mid- lvl ridge of high pressure over the area begins to break down and retreats to the south/southwest in wake of a broad h5 shortwave approaching the Southeast United States. The shortwave should then slow/stall over or near the area on Friday, then shift back to the west as it encounters a ridge of high pressure building across the western Atlantic. The main issue over the period will be the heat and potential for some strong to potentially severe thunderstorms each afternoon/evening. At this time, warm and moist conditions will likely persist across the area with afternoon highs approaching the mid 90s each day while sfc dewpts remain in the low/mid 70s. The combination of heat and moisture will likely support heat index values between 105-109 each afternoon, potentially reaching 110 degrees in some areas along and east of I-95 corridor where moisture convergence is enhanced along a seabreeze circulation. At this time, convection appears to develop by early afternoon hours on Thursday and potentially sooner each day on Friday and Saturday as the bulk of mid-lvl energy remains near the area while a sfc trough lingers inland. Given the expected convective trends, conditions should fall just short of Heat Advisory criteria, but can not be ruled out if showers/thunderstorms hold off longer during each day (especially Thursday). Although shear remains weak across the Southeast late week into the weekend, the combination of forcing associated with the mid-lvl shortwave and sfc trough extending inland along with moderate/strong instability and PWATs in excess of 2.0 inches could result in some stronger to perhaps severe thunderstorms each afternoon/evening. The main threats associated with this convection will be strong wind gusts and heavy rainfall. However, widespread severe weather is not anticipated. General shower/thunderstorm activity could also occur during overnight given lingering forcing and ample moisture across the area. Overnight lows will be mild, ranging in the mid/upper 70s inland to potentially around 80 degrees along the beaches. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Moderate confidence this period. The low-level lee-side trough looks to persist through the period while upper ridging gives way to more troughing, especially toward the middle of next week. For now we have more or less maintained a climatology/persistence forecast with rain chances mostly peaking around 30-40 percent each afternoon. Temperatures should remain above normal through Monday night at least. Heat indices should mostly peak in the 105-110 degree range each afternoon through at least Monday, so the risk for Heat Advisories appears low at this time. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... 18Z TAFs: Thunderstorms will persist through this evening. Probabilities for flight restrictions are reasonably high at both TAF sites for a few hours late this afternoon, so TEMPO groups are in place to cover the most likely time ranges. Brief IFR visibilities is possible. Conditions will improve this evening as the thunderstorms diminish, allowing VFR to prevail. Extended Aviation Outlook: Greater chances of flight restrictions are possible at both CHS and SAV terminals late week into early next week, mainly during afternoon/evening showers and thunderstorms each day. && .MARINE... Tonight: The coastal waters will remain between Atlantic high pressure and a trough inland. The surface pressure gradient is expected to become enhanced, which will cause winds to briefly increase around midnight. S to SW winds could reach 15-20 kt at this time. Though, no Small Craft Advisories are expected. Additionally, seas should build to 2-4 ft. Conditions are forecasted to improve by daybreak Thursday. Thursday through Monday: The coastal waters will remain situated between high pressure over the western Atlantic and a weak sfc trough of low pressure over land. The pattern will favor southwest to southeast winds around 15 kt or less. A few gusts around 20 kt are possible near the South Carolina coast and CHS Harbor where a seabreeze circulation develops each afternoon. Seas will generally range between 2-4 ft, highest on Friday. Conditions should remain below Small Craft Advisory levels through early next week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Jul 17, 3:30 PM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 330 PM EDT Wed Jul 17 2019 GAZ101-116>119-137>141-SCZ042>045-047>052-181930- Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham- Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper- Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley- 330 PM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Excessive Heat: Above normal temperatures in the mid to upper 90s combined with dew point temperatures in the mid to upper 70s will lead to heat indices near 110 degrees each afternoon through at least Monday, especially near and east of I-95. Thus, Heat Advisories could eventually be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099-100-114-115-SCZ040-181930- Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale- 330 PM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-181930- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 330 PM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 17, 6:11 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
611 PM EDT Wed Jul 17 2019
GAZ118-119-172245-
Coastal Chatham-Inland Chatham-
611 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY...
At 611 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Savannah Historic District, or near
Savannah, moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Savannah, Pooler, Wilmington Island, Montgomery, Garden City,
Thunderbolt, Vernonburg and Sandfly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3206 8121 3209 8120 3212 8112 3208 8104
3210 8102 3210 8100 3209 8099 3196 8098
3196 8120
TIME...MOT...LOC 2211Z 258DEG 8KT 3206 8114Special weather statement, Jul 17, 6:28 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
628 PM EDT Wed Jul 17 2019
SCZ047-048-051-172300-
Inland Jasper-Coastal Jasper-Beaufort-
628 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 628 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hutchinson Island, or near Bellinger Hill
Area, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Bellinger Hill Area, Rose Hill and
Pritchardville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3210 8100 3208 8104 3212 8112 3215 8111
3217 8113 3217 8111 3219 8112 3219 8111
3222 8115 3224 8115 3231 8085 3208 8082
3204 8085 3205 8092
TIME...MOT...LOC 2228Z 264DEG 14KT 3215 8109
ETMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:33 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 57 min |
| Jul 17, 7:29 PM EDT | Special Weather Statement | CHS | Charleston | 31 min |
| Jul 17, 7:32 PM EDT | Special Weather Statement | CHS | Hampton | 28 min |
| Jul 17, 7:50 PM EDT | Special Marine Warning | CHS | 74 min | |
| Jul 17, 6:11 PM EDT | Special Weather Statement | CHS | Chatham | 34 min |
| Jul 17, 6:28 PM EDT | Special Weather Statement | CHS | Chatham | 32 min |
| Jul 17, 7:22 PM EDT | Special Weather Statement | CHS | Evans | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.